Ritonavir is the
cause of the detrimental bi-directional interaction between telaprevir and
ritonavir-boosted atazanavir, according to Spanish research published in the
online edition of Clinical Infectious
involved 14 people with HIV and hepatitis C virus (HCV) co-infection who
were taking simultaneous HCV therapy based on telaprevir (Incivo or Incivek) and an HIV treatment combination including ritonavir (Norvir)-boosted atazanavir (Reyataz).
Plasma concentrations of telaprevir and atazanavir were monitored when patients
were taking the ritonavir booster and again after the withdrawal of this drug.
Marked increases in plasma levels of both telaprevir and atazanavir were
observed after the cessation of ritonavir.
boceprevir (Victrelis) are HCV protease inhibitors. The standard
of care for people with HCV genotype-1 infection now includes treatment with one
of these drugs in combination with pegylated interferon and ribavirin.
Telaprevir is metabolised through the liver using the P450/CYP3A4 pathway. HIV protease inhibitors are metabolised in a similar way, meaning there is
a potential drug-drug interaction between telaprevir and this class of
antiretrovirals. Indeed, significant decreases in telaprevir and
ritonavir-boosted darunavir (Prezista)
and fosamprenavir (Telzir) have been
observed when these drugs are co-administered.
Currently the only HIV protease inhibitor recommended for
co-administration with telaprevir is ritonavir-boosted atazanavir.
Atazanavir is only a weak inhibitor of CYP3A. This led investigators to
hypothesise that ritonavir was the main driving force behind the interaction
between telaprevir and ritonavir-boosted atazanavir. They designed an
open-label study to see if this was the case.
Their study population consisted of 14 people with HIV and HCV
co-infection taking simultaneous HCV and HIV therapy that included telaprevir
(1125mg twice daily) and ritonavir-boosted atazanavir (100/300mg twice daily).
The investigators first monitored plasma levels of telaprevir and
atazanavir when the participants in the study were taking the ritonavir booster.
The patients then discontinued ritonavir therapy, switching to unboosted
atazanavir at a dose of 200mg twice daily. The pharmacokinetic monitoring was
Withdrawal of ritonavir therapy had a marked impact on plasma
concentrations of both telaprevir and atazanavir.
The telaprevir area under concentration-time curve (AUC0-12) level
increased by 19%, with maximum concentrations of the drug (Cmax)
increasing by 19% and minimum concentrations (Cmin) by 12%. The
half-life of the drug was unchanged (12 vs 11 hours).
The atazanavir AUC0-12 increased by 39%, Cmax by
19% and Cmin by 48%. However, the half-life of atazanavir was
reduced from 22.6 to 10.4 hours.
“RTV [ritonavir] is responsible for the detrimental interactions that
occur between TVR [telaprevir] and ATVr [atazanavir/ritonavir] when
administered together, likely by influencing either the absorption phase of
first-pass metabolism of TVR”, write the authors.
They believe their research is of clinical significance, noting that
plasma concentrations of telaprevir are known to be associated with treatment
outcomes. Similarly, higher telaprevir Cmin concentrations have been
associated with an increased risk of anaemia. “TVR would be a good candidate for
therapeutic drug monitoring if its best therapeutic range were known,” suggest
They conclude, “the coadministration of TVR and unboosted ATZ gives rise
to increased exposure to both drugs compared with their coadministration with